Indiana, 2010

Damaging Winds in Indiana, August 14, 2010

August 14, 2010 · NWS LMK · 3 events in 2 counties and zones

The trailing edge of an Mesoscale Convective Complex across Indiana and Illinois interacted with a moist very unstable environment over southern Indiana and central Kentucky. Isolated showers and thunderstorms developed into a broken line that slowly moved across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

The trailing edge of an Mesoscale Convective Complex across Indiana and Illinois interacted with a moist very unstable environment over southern Indiana and central Kentucky. Isolated showers and thunderstorms developed into a broken line that slowly moved across the region. Slow moving storms produced torrential rainfall and led to some isolated flash flooding. Wet microbursts also produced wind damage scattered across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 14, 2:03 PM EST, 42 minutes earlier.

Area forecast discussion, Aug 14, 2:03 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
303 PM EDT SAT AUG 14 2010

.SHORT TERM (TONIGHT AND SUNDAY)...

MCV IS POSITIONED ACRS NRN PORTIONS OF IL/IN ATTM WITH A TAIL
EXTENDING S/SW INTO SWRN INDIANA. STORMS ON THE TAIL HAVE HAD A HARD
TIME GETTING GOING THIS AFTN SINCE THEY RESIDE IN AN AREA OF MIN
INSTABILITY. A MUCH HIGHER AXIS OF INSTABILITY RESIDES FROM SCNTRL
KY NWD TO NCNTRL KY WITH SB CAPES FROM 3000-4000 J/KG. WOULD EXPECT
SCT STORMS IN CLUSTERS OR SMALL LINES TO FORM THERE SHORTLY. THESE
STORMS HAVE THE POTENTIAL TO PRODUCE BRIEF MICROBURST DAMAGING
WINDS. STORMS IN SW INDIANA/NW KY HAVE THE SAME POTENTIAL AS THEY
TRANSLATE INTO A JUICIER AMS TO THE EAST. STORMS SHUD MAX OUT IN
BOTH COVERAGE AND INTENSITY FROM 20Z TO 00Z THIS AFTN AND
EVE...THOUGH MORE STORMS WILL LIKELY BE INITIATED BY ASSOCIATED
OUTFLOW BNDRYS WHICH SHUD BE NUMEROUS.

WILL KEEP CURRENT POPS IN THRU THE PERIOD FOR TNGT/SUN AS PREFRONTAL
OUTFLOW BNDRYS/TROFS PRECEDE SYNOPTIC SCALE CDFNT THAT WILL MOVE
THRU MOST OUR REGION SUN NIGHT AS THESE MESOSCALE FORCERS ACT ON A
VERY MOIST BNDRY LAYER AMS.

WILL ALSO NEED TO CONSIDER EXTENDING OUR HEAT ADVISORY ONE MORE DAY
AS DEWPOINTS WILL BE AS HIGH OR HIGHER AS THEY POOL AHEAD OF
AFOREMENTIONED FRONT SUN. CONVECTIVE DEBRIS/CLOUDS WILL LIKELY LIMIT
TEMPS A BIT ON SUN...BUT HEAT INDICES COULD STILL REACH INTO THE 105
TO 110 DEG RANGE...MAINLY TO THE WEST OF INTERSTATE 65.

.LONG TERM (SUNDAY NIGHT - SATURDAY)...

THE COLD FRONT WILL CONTINUE ITS SLOW MARCH THROUGH THE FORECAST
AREA ON SUNDAY NIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE ALONG THIS BOUNDARY OVERNIGHT AS IT BEGINS TO STALL NEAR
THE TN/KY BORDER. FOR MONDAY THIS BOUNDARY SHOULD BE FAR ENOUGH TO
THE SOUTH THAT SOUTHERN INDIANA AND FAR NORTH CENTRAL KENTUCKY WILL
DRY OUT WHILE SOUTHEASTERN PORTIONS OF THE FORECAST AREA WILL STILL
SEE ISOLATED TO SCATTERED THUNDERSTORMS. WITH PRECIPITABLE WATER
VALUES REMAINING HIGH THERE WILL BE THE POTENTIAL FOR TORRENTIAL
RAINFALL WITH ANY STORMS ASSOCIATED WITH THIS FRONT.

THIS BOUNDARY WILL HANG AROUND OR JUST TO THE SOUTHEAST OF THE KY/TN
BORDER THROUGH MIDWEEK. THIS WILL SERVE AS A FOCUS FOR DAILY
CONVECTION ACROSS THE SOUTHERN CWA TUESDAY. WITH A SHORTWAVE MOVING
ACROSS THE AREA ON WEDNESDAY WE WILL SEE INCREASED RAIN CHANCES SO
HAVE BUMPED UP POPS A BIT. THE NEXT COLD FRONT WILL APPROACH THE
REGION INTO THE WEEKEND. AHEAD OF THIS WITH RESIDUAL BOUNDARIES AND
AMPLE MOISTURE ISOLATED TO SCATTERED CONVECTION WILL BE POSSIBLE
DURING THE AFTERNOON HOURS.

DRIER AND A BIT COOLER AIR WILL BEGIN FILTERING INTO SOUTHERN
INDIANA AND NORTH CENTRAL KENTUCKY MONDAY. ACROSS THE SOUTH BOTH
TEMPERATURE AND DEWPOINTS WILL REMAIN HIGHER. HOWEVER WITH MORE
CONVECTION IN THIS AREA IT WILL STILL BE COOLER FOR THIS WEEK THAN
IT HAS BEEN IN RECENT DAYS. DAILY HIGHS IN THE UPPER 80S TO LOWER
90S CAN BE EXPECTED THROUGH THIS WEEK. BY MIDWEEK THE DEWPOINTS
ACROSS THE NORTHERN HALF OF THE FORECAST AREA WILL AGAIN BE ON THE
RISE MAKING IT FEEL MUGGIER ONCE AGAIN. THE SOUTHERN HALF OF THE
AREA WILL NOT GET AS MUCH OF A BREAK FROM THE MUGGY CONDITIONS WITH
THE DRIEST AIR LOOKING TO HAVE A HARD TIME MAKING ITS WAY TOO FAR SOUTH.

&&

.AVIATION (18Z TAF ISSUANCE)...

EXPECT SCT STORMS TO DEVELOP EARLY IN THE PERIOD...FIRST NEAR BWG
AND THEN NEAR LEX AND SDF. THE SCATTERED NATURE ATTM NECESSITATES
ONLY A VCNTY REMARK AT THIS TIME. STORMS THAT DEVELOP HAVE THE
POTENTIAL TO PRODUCE BRIEF MICROBURST DAMAGING WIND GUSTS.

STORMS WILL BE DECREASING IN BOTH STRENGTH AND NUMBER THIS EVE BUT
MAY CONTINUE IN AN ISOLATED TO SCT NATURE OVERNIGHT AS PREFRONTAL
TROFS/OUTFLOW BNDRYS PRECEDE A CDFNT THAT SHUD BE POSITIONED FROM
NWRN INDIANA TO SERN MISSOURI BY 12Z SUN. WILL NOT INCLUDE A VCNTY
REMARK AT THIS TIME OVERNIGHT DUE TO LOW CONFIDENCE ON
TIMING/LOCATION OF STORMS.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...HEAT ADVISORY UNTIL 7 PM EDT /6 PM CDT/ THIS EVENING FOR
     KYZ023>043-045>049-053>057-061>067-070>078-081-082.

IN...HEAT ADVISORY UNTIL 7 PM EDT /6 PM CDT/ THIS EVENING FOR
     INZ076>079-083-084-089>092.

&&

SHORT TERM........DK/11
LONG TERM.........EES
AVIATION..........DK/11
Hazardous weather outlook, Aug 14, 10:35 AM EST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1135 AM EDT SAT AUG 14 2010

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-150800-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1135 AM EDT SAT AUG 14 2010 /1035 AM CDT SAT AUG 14 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

IT WILL BE ANOTHER HOT DAY WITH HEAT INDEX READINGS RISING WELL
ABOVE 100 DEGREES THIS AFTERNOON. A HEAT ADVISORY IS IN EFFECT.

SCATTERED STORMS WILL DEVELOP THIS AFTERNOON AND LAST THROUGH
TONIGHT. THE STRONGEST STORMS HAVE THE POTENTIAL TO PRODUCE RAINFALL
RATES UP TO 2 INCHES PER HOUR...BRIEF DAMAGING MICROBURST WINDS AND
FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A COOL FRONT WILL APPROACH AND STALL OUT ACROSS THE REGION SUNDAY
AND SUNDAY NIGHT. SCATTERED THUNDERSTORMS FORMING AHEAD OF THIS
FRONT IN THE WARM...MUGGY AIR MASS SUNDAY MAY BECOME SEVERE WITH
DAMAGING WIND GUSTS...SMALL HAIL...AND LOCALIZED HEAVY RAINFALL.
AREAS THAT DO NOT RECEIVE THIS RAIN WILL SEE HEAT INDICES RISE TO
THE 100 TO 105 DEGREE RANGE ALONG AND WEST OF INTERSTATE 65 AND TO
AROUND 100 TO THE EAST.

DRIER AIR WILL FILTER IN BEHIND THE FRONT TUESDAY. HOWEVER...THE
PRESENCE OF THE STALLED FRONTAL BOUNDARY WILL CONTINUE TO PRODUCE
ISOLATED TO SCATTERED STORMS MAINLY OVER THE SOUTHERN PARTS OF THE
BLUEGRASS REGION AS WELL AS SOUTH CENTRAL KENTUCKY MONDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAIN TOTALS OR STRONG
WINDS TO THE NATIONAL WEATHER SERVICE.

DK

In the hours before

Special weather statement, Aug 14, 2:20 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
320 PM EDT SAT AUG 14 2010

INZ076-084-142000-
CRAWFORD-ORANGE-
320 PM EDT SAT AUG 14 2010

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...SMALL
HAIL...AND GUSTY WINDS MOVING THROUGH CRAWFORD AND SOUTHERN ORANGE
COUNTIES...

AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF ENGLISH...AND MOVING EAST AT 25
MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR DIME SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO
40 MPH...ARE EXPECTED WITH THIS STORM.

THIS STORM WILL ALSO IMPACT...
   ENGLISH...

THIS STORM WILL AFFECT INTERSTATE 64 IN INDIANA BETWEEN MILE MARKERS
86 AND 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3845 8668 3841 8627 3839 8626 3835 8626
      3836 8627 3833 8627 3833 8629 3830 8627
      3828 8628 3822 8628 3821 8630 3827 8669
TIME...MOT...LOC 1920Z 277DEG 23KT 3835 8658

MJ
Special weather statement, Aug 14, 2:25 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
325 PM EDT SAT AUG 14 2010

INZ089-KYZ023-142015-
HANCOCK-PERRY-
225 PM CDT SAT AUG 14 2010

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...SMALL
HAIL...AND GUSTY WINDS AFFECTING HANCOCK AND SOUTHERN PERRY
COUNTIES...

AT 221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF GRANDVIEW...AND MOVING EAST
AT 15 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR DIME SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO
40 MPH...ARE EXPECTED WITH THIS STORM.

THIS STORM WILL ALSO IMPACT...
   HAWESVILLE...
   CANNELTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3803 8667 3789 8660 3786 8661 3784 8667
      3780 8669 3776 8683 3779 8684 3783 8686
      3782 8692 3788 8691 3790 8693 3789 8698
      3792 8698
TIME...MOT...LOC 1926Z 250DEG 13KT 3785 8688

MJ

The radar

The Louisville radar (KLVX), 56 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
August 14, 2:45 PM EST
Where
Crawford County, 0.54 mi E of Marengo
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.370, -86.340

Two trees were blown down in the Marengo area.

Thunderstorm Wind, Scott

When
August 14, 3:20 PM EST
Where
Scott County, 2.27 mi WSW of Lexington
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.640, -85.660

Several trees were blown down on Kinderhook Rd. The time was estimated based on radar.

Thunderstorm Wind, Scott

When
August 14, 3:20 PM EST
Where
Scott County, 2.99 mi SW of Blocher
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.690, -85.690

Several trees were blown down near the intersection of State Rd. 56 and State Rd. 3. The time was estimated based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258389, 258390, 258391.